Can Supplements Cause Acne?
Acne can be caused by certain medicines and supplements you take. This includes vitamins B6/B12, iodine, seaweed, whey protein, and muscle-building supplements that may contain steroids. Medicines that can cause acne are steroids, hormonal drugs like birth control pills, lithium, anti-tuberculosis drugs, and medicines with iodine and bromine.
If your acne is caused by drugs or supplements, it usually goes away after you stop taking them. The way different drugs and supplements cause acne is different for each one and not always clear. Not everyone who takes these drugs or supplements will get acne.
Acne caused by drugs or supplements can look like any other kind of acne. It usually appears suddenly, sometimes even overnight. On the other hand, you may take a supplement for months without any problems, but then suddenly get this side effect. This could be due to accumulating too much of the substance, getting a different batch of the supplement that is contaminated, or changes in your body like hormonal fluctuations.
If you started getting acne all of a sudden, it's a good idea to check the medications and supplements you are taking. Remember to always talk to your doctor first before making any changes to your prescribed medicines and supplements.
If you're seeing a skin doctor for your acne, make sure to tell them about all the medications and supplements you're taking.
It's important to remember that having normal levels of vitamins B and iodine is important for good health and won't cause acne. You shouldn't stop eating foods that contain these compounds. Only taking too much of them, which can happen through supplements, can lead to acne.
Supplements that might cause acne
Vitamin B6 and B12 supplements
Taking too much Vitamin B6 and B12 can cause or make acne worse, especially for women. For example, taking more than 5 to 10 mg of Vitamin B12 per week, or taking it for a long time, has been reported to cause acne. But, it's important to remember that the right amount of both vitamins B6 and B12 is important for your overall health and skin.
Iodine, including seaweed supplements
Excess iodine can lead to acne breakouts or worsen existing acne. Iodine is also found in supplements like kelp seaweed and teas. There is a theory that the connection between dairy consumption and acne in some patients could be due to the iodine content in milk, which comes from animal feed and milking solutions containing iodine.
It's worth noting that the only cases of iodine-induced acne that have been medically documented were from taking oral iodine supplements or drugs. However, it's possible that topical cosmetics with iodine, such as kelp or other seaweed, could also contribute to acne through causing local irritation in skin.
Please remember that normal levels of iodine are needed for your health.
There have been reports of various whey protein supplements causing or worsening acne. Whey protein is a common ingredient in protein shakes, as well as power bars and other sports nutrition products.
Anabolic-androgenic steroids (AAS)
These are supplements used by bodybuilders to increase muscle mass. A common side effect of these steroids is acne. Even if bodybuilders are not intentionally using steroids, they may still be present in other muscle-building supplements they take. In a study of 776 supplements from the FDA Tainted Supplements database, 89% of "muscle building supplements" were found to be contaminated with steroid-like ingredients or synthetic steroids.
Acne related to dietary supplements https://escholarship.org/uc/item/9rp7t2p2
Drug-induced acne https://www.sciencedirect.com/science/article/abs/pii/S0738081X16302681
Acne and Drug Reactions https://link.springer.com/chapter/10.1007/978-1-4471-6729-7_15